Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 222, NWS Mobile, AL

August 9, 2006Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2006, 4:38 PM CDT for Clarke County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 4:38 PM CDT (21:38 UTC)
Expired
Aug 9, 2006, 4:59 PM CDT
In force
21 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 133 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092140
SVRMOB
ALC025-092230-
/O.NEW.KMOB.SV.W.0222.060809T2138Z-060809T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED        
  BETWEEN LOWER PEACH TREE AND CHANCE...OR ABOUT 17 MILES NORTHEAST  
  OF GROVE HILL...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHANCE THROUGH 500 PM CDT
  NETTLEBORO BY 525 PM CDT
  SCYRENE BY 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3183 8751 3184 8768 3165 8785 3162 8758

$$
1 follow-up statement
000 
WWUS54 KMOB 092158
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT WED AUG 9 2006

ALC131-092215-
/O.CON.KMOB.SV.W.0223.000000T0000Z-060809T2215Z/
WILCOX AL-
458 PM CDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
SOUTHEASTERN WILCOX COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OAK HILL...OR ABOUT 10 MILES SOUTHEAST OF CAMDEN...
MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSONVILLE BY 515 PM CDT

LAT...LON 3185 8693 3205 8701 3205 8723 3185 8724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:24 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT WED AUG 9 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY) STRONG UPPER RIDGE LOCATED
OVER THE SOUTHERN PLAINS AND LOWER MS VALLEY BRINGING A NOTICEABLE
GYRE OF CLOUDS COMING IN ALONG A LOCALLY NORTHEAST FLOW. BAROTROPIC
EASTERLY WAVE OVER THE FL GULF COAST ON TRACK TO THE WESTERN GMEX.
LOWER TROPOSPHERE OVER SE CONUS AND LOWER MISS VALLEY GENERALLY
PRETTY HUMID WITH LAYER 500 TO 1000 MB VALUES 60 TO 70 PERCENT AND
PW >2 NOTED ON 12Z SOUNDINGS AND MODEL OUTPUTS. THIS WILL BRING
LEFTOVER SCATTERED CONVECTION FROM THIS AFTERNOON TO REMAIN EARLY
THIS EVENING UNTIL THE UPPER LOW MOVES OUT OF THE AREA PER MODEL
OUTPUTS WHICH ARE MOVING IT OVER THE WESTERN GMEX. CLEARING WITH
PATCHY FOG AFTER MIDNIGHT...GENERALLY RADIATION VARIETY WITH MOISTURE
DRIPPING OFF VEGETATION. A MINOR TWEAK WITH TEMPERATURE GUIDANCE AT
DESTIN...MOS GOES FOR 80 AND WE TOOK IT 2 DEGREES LESS...WE ARE NOT
WITHIN HEAT ADVISORY CRITERIA ATTM.

.LONG TERM (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

SATURDAY THROUGH TUESDAY...AFOREMENTIONED UPPER RIDGE WILL HAVE WEAKENED
SOME WITH VORTLOBES ZIPPING ACROSS THE NORTHERN HALF OF THE CONUS.
GFS HAS RIDGE OVER THE SOUTHERN PLAINS STRENGTHENING FRIDAY NIGHT
INTO SUNDAY. SHOULD CONTINUE BUILDING INTO MID WEEK. NO SIGNIFICANT
CHANGES TO OUTLOOK. /77

&&

.MARINE...A SURFACE RIDGE EXTENDING FROM THE WESTERN ATLANTIC TO
ACROSS THE NORTHERN GULF REMAINS IN PLACE THROUGH MONDAY.  A WEAK
TROF OF LOW PRESSURE SHIFTS SOUTHWARD INTO THE GULF COASTAL STATES
THIS WEEKEND AS THE LARGE HIGH OVER ONTARIO SHIFTS INTO THE
NORTHEAST STATES.  GENERALLY LIGHT SOUTHWEST WINDS CONTINUE THROUGH
FRIDAY. AS THE TROF NEARS THEN STALLS OVER THE AREA...WINDS WILL
BECOME WESTERLY ON SATURDAY AND CONTINUE THROUGH MONDAY. SEAS REMAIN
LITTLE CHANGED THROUGH THE PERIOD. /29

&&

.FIRE WEATHER...HIGHS IN UPPER 90S IN NORTHERN AREAS OUTSIDE MOS
CONSTRAINTS AND AFTERNOON DEWPOINTS IN MIDDLE 60S...RH SHOULD FALL
TO NEAR 35 PERCENT THIS AFTERNOON. SUSTAINED SURFACE WINDS WILL
LIKELY STAY BELOW THE 10 MPH CRITERIA FOR A RED FLAG WARNING...BUT
BEING IN PROXIMITY TO THIS KIND OF EXTREME HEAT CAN PRODUCE
LOCALIZED WIND GUSTS OF 10 MPH OR GREATER. KBDI OVER 700 IN MANY
LOCATIONS...THE EXTREME END OF THE DROUGHT INDEX RANGE. RED FLAG
WARNING WILL BE IN EFFECT AGAIN THURSDAY AT THE REQUEST OF THE
ALABAMA FORESTRY COMMISSION. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  93  76  92 /  30  40  30  30
PENSACOLA   77  91  77  91 /  30  40  30  40
DESTIN      78  91  79  89 /  30  40  30  40
EVERGREEN   74  93  74  88 /  40  50  40  50
WAYNESBORO  73  96  71  92 /  30  40  20  30
CAMDEN      75  96  74  89 /  30  60  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CRENSHAW...AND WILCOX.

     RED FLAG WARNING FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
     FOLLOWING ZONES: BUTLER...CRENSHAW...AND WILCOX.

FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 5:45 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT WED AUG 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT WILL BEGIN LATE THIS MORNING...WITH
COVERAGE EXPANDING DURING THE AFTERNOON HOURS. THE STRONGEST STORMS
ARE EXPECTED TO OCCUR IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS UPPER LEVEL SUPPORT APPROACHES FROM THE EAST. A FEW OF THE STORMS
COULD BECOME STRONG WITH WIND GUST OF 35 TO 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOVEMENT OF THE STORMS WILL
BE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING OF
STREETS AND SMALL STREAMS WILL LIKELY OCCUR. THE THUNDERSTORMS WILL
WEAKEN GRADUALLY AND DISSIPATE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 9, 12:25 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CDT WED AUG 9 2006

FLZ004-006-091800-
COASTAL OKALOOSA-COASTAL SANTA ROSA-
1225 PM CDT WED AUG 9 2006

...SCATTERED STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA
AND SANTA ROSA COUNTIES...

AT 1225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM JUST NORTH OF NICEVILLE TO BETWEEN
BELFOREST AND NAVARRE.  THESE STORMS ARE MOVING WEST AT 8 MPH.

THE STRONGEST STORM WAS DETECTED 11 MILES SOUTHEAST OF HAROLD...ALSO
MOVING WEST AT 8 MPH.

THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD BRING DOWN A FEW TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS
HAS PASSED.
Local storm report, Aug 9, 2:49 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ELBERTA                 30.41N 87.60W
08/09/2006  E1.75 INCH       BALDWIN            AL   BROADCAST MEDIA

0145 PM     TSTM WND DMG     4 E BUTLER              32.09N 88.15W
08/09/2006                   CHOCTAW            AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN EAST OF BUTLER.

0220 PM     HAIL             TILLMANS CORNER         30.59N 88.17W
08/09/2006  E0.50 INCH       MOBILE             AL   TRAINED SPOTTER

0115 PM     LIGHTNING        VALPARAISO              30.51N 86.50W
08/09/2006                   OKALOOSA           FL   EMERGENCY MNGR

            *** 6 INJ *** SIX PEOPLE WERE STRUCK BY LTG AND
            TRANSPORTED TO HOSPITAL.

&&

GB
Special weather statement, Aug 9, 3:06 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT WED AUG 9 2006

ALZ056>060-092100-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...BREWTON...EVERGREEN AND
LUVERNE...
306 PM CDT WED AUG 9 2006

...ISOLATED STRONG STORMS NOW DEVELOPING OVER PORTIONS OF CRENSHAW
AND BUTLER COUNTIES...

...SCATTERED STRONG THUNDERSTORMS ARE INCREASING IN COVERAGE OVER
INTERIOR SOUTH ALABAMA...

AT 305 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS INCREASING IN COVERAGE OVER INTERIOR
SOUTHWEST AND SOUTH CENTRAL ALABAMA.  THE STRONGEST THUNDERSTORMS
WERE NOTED OVER PORTIONS OF CRENSHAW AND BUTLER COUNTIES.  THE
STRONGEST OF THESE WAS 4 MILES WEST OF PIGEON CREEK...MOVING WEST AT
15 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...BROOKS...BROOKLYN...SHREVE...ROBERTS...AVANT...GREENVILLE...
CHAPMAN AND WALD THROUGH 400 PM CDT.

THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AROUND 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING
STRIKES.  THE STORMS WILL CONTINUE MOVING WEST AT 10 TO 15 MPH.

ADDITIONAL STRONG STORMS WILL FORM OVER INTERIOR SOUTH ALABAMA
THROUGH THE AFTERNOON HOURS.  A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
Local storm report, Aug 9, 4:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        2 W MOBILE AIRPORT      30.68N 88.27W
08/09/2006                   MOBILE             AL   FIRE DEPT/RESCUE

            TWO DIFFERENT HOMES STRUCK BY LTG IN DIFFERENT AREAS WEST
            OF THE AIRPORT. FIRES WERE STARTED AT BOTH HOUSES.

0206 PM     TSTM WND DMG     GEORGETOWN              30.90N 88.28W
08/09/2006                   MOBILE             AL   PUBLIC

            A STORE HAD METAL SIDING BLOWN OFF. TREES WERE ALSO BLOWN
            DOWN.

0320 PM     HAIL             SATSUMA                 30.85N 88.06W
08/09/2006  E1.00 INCH       MOBILE             AL   BROADCAST MEDIA

&&

GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:40 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Aug 9, 1:11 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Aug 9, 1:34 PM CDTSevere Thunderstorm WarningMOBChoctaw41 min
Aug 9, 1:45 PM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Aug 9, 2:06 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Aug 9, 2:26 PM CDTSevere Thunderstorm WarningMOBMobile34 min
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningMOBMobile42 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningMOBButler24 min
Aug 9, 3:56 PM CDTSevere Thunderstorm WarningMOBButler22 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningMOBWilcox33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.